Iowa, 2025

Hail and Damaging Winds in Iowa, June 14, 2025

June 14, 2025 · NWS FSD · 8 events in 4 counties and zones

Weak warm advection initiated isolated convection in a low-shear, high CAPE environment. Slow moving storms made the most of strong initial updrafts to produce hail up to half-dollar size, followed by damaging wind gusts later in storm evolution.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Weak warm advection initiated isolated convection in a low-shear, high CAPE environment. Slow moving storms made the most of strong initial updrafts to produce hail up to half-dollar size, followed by damaging wind gusts later in storm evolution.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 1:26 PM CST, 3 hours 25 minutes earlier. Its key messages:

  • Isolated strong to severe storms will be possible late afternoon into the evening mainly near the Missouri River into parts of northwest IA. Scattered showers and thunderstorms may then develop overnight with the better chances in southwest MN. These storms have a lower probability of being severe.
  • A weak wave will move through on Sunday bringing another chance for disorganized strong to severe storms. The better chances appear to be near and east of I-29 in the afternoon and early evening. Confidence remains low to moderate.
  • Monday night and Tuesday should see the strongest upper level wave and brings the better chance for a more widespread rain and thunderstorm threat to the area. Still not confident on location of the better chances so that will be something to watch for now.
  • Very warm temperatures in the 90s become more likely late next week.
Area forecast discussion, Jun 14, 1:26 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
226 PM CDT Sat Jun 14 2025

.KEY MESSAGES...

- Isolated strong to severe storms will be possible late
  afternoon into the evening mainly near the Missouri River into
  parts of northwest IA. Scattered showers and thunderstorms
  may then develop overnight with the better chances in
  southwest MN. These storms have a lower probability of being
  severe.

- A weak wave will move through on Sunday bringing another
  chance for disorganized strong to severe storms. The better
  chances appear to be near and east of I-29 in the afternoon
  and early evening. Confidence remains low to moderate.

- Monday night and Tuesday should see the strongest upper level
  wave and brings the better chance for a more widespread rain
  and thunderstorm threat to the area. Still not confident on
  location of the better chances so that will be something to
  watch for now.

- Very warm temperatures in the 90s become more likely late next
  week.

&&

.DISCUSSION...
Issued at 222 PM CDT Sat Jun 14 2025

Plenty of instability works into the area from the south through
this evening, especially south of I-90, with CAPE values around 2000
J/kg expected. With weak mid and upper level ridging through the
afternoon, thunderstorm development looks minimal, but a very weak
shortwave will move in this evening into the overnight. This may
allow a few storms to develop during the evening, especially closer
to the Missouri River near a low level roughly surface to 925 mb
front. With weak shear and higher CAPE values will need to watch for
slower moving and possibly training cells in a very localized area
which could cause some heavy rain. Also lending to the potential for
locally heavy rain is a freezing level around 13000 feet. Otherwise
the main severe threat would be hail to half dollars and wind gusts
to 60 mph. DCAPE values appear to top out around 1100 J/kg near the
Missouri River late afternoon into the evening. The latest high
resolution models are inconsistent with activity this afternoon and
evening although most of the models have little to no activity until
at least 23z , but with the weak ridging in the afternoon and the
weak wave tonight, holding off any better development until this
evening makes sense. Likely the best chance will be from about 6 pm
to 10 pm.

Later tonight some elevated warm advection may spark some scattered
shower and thunderstorm activity over mostly southwest MN. While
severe weather is unlikely, CAPE values around 1000-15000 J/kg could
lead to quarter sized hail and possibly some locally heavy downpours
with some slower storm motion.

Sunday morning cold see some lingering chances east of I-29 but
confidence on this is pretty low. What looks to be a possibly better
chance will be Sunday afternoon and evening as that weak overnight
wave moves through the area. Locations east of about Highway 81 will
see CAPE values approach 2000-2500 J/kg with eastern SD into
northwest IA the most likely location for this higher instability
and what appears to be a weakening capping inversion. Once again
shear is pretty weak so expect locally heavy rainfall, hail to ping
pong ball and wind gusts to 65 mph to be the main threats. While
tornadoes are very unlikely there may be a little warm front around
the MN/IA border as well as some potential left behind outflow
boundaries, so that will be something to watch for as well.

Later Sunday night into Monday morning might be a lull in potential
as weak ridging moves through behind of the exiting wave and ahead
of the incoming wave. Confidence on Monday afternoon and evening is
pretty low but do think that there will be some activity. Both the
Nam and GFS are pushing 3000-3500 J/kg CAPE with some moderate mid
and upper level winds from 30-50 knots. This could allow for a
disorganized multi cellular cluster to see some cell mergers and
strengthen into a supercell or two. Still too far out for any real
confidence, but something to watch out for.

While confidence on a stronger wave for Monday night into Tuesday is
pretty high, the locations of the convective activity is pretty low.
The models do seem a touch quicker with the wave so that may
suppress the stronger activity southward for the afternoon and
evening. Definitely a wait and see for Tuesday.

Wednesday into Saturday will see northwest flow aloft give way to a
fairly strong ridge, so highs in the 90s may become fairly common
late neat week and into next weekend. Spotty chances for showers and
thunderstorms but no big signs on anything specific at this
time.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1225 PM CDT Sat Jun 14 2025

Much of the IFR fog has lifted, but some of these lower
conditions will likely linger across southwest MN into the
afternoon, and then redevelop later tonight and continue into
Sunday morning. Any IFR conditions that develop tonight in
southwest MN could leak southwest into far eastern SD and
northwest IA as well. Otherwise, shower and thunderstorm chances
look a little lower through the period. May see some very late
afternoon and evening storms mainly near the Missouri River
into parts of northwest IA. If these storms can develop, a few
could become severe. Late evening into the overnight hours far
eastern SD and southwest MN may see a few showers and
thunderstorms develop with a low chance for severe. Southwest MN
may see some of this scattered activity continue into the
morning. Some spotty showers will also be possible in central
SD late tonight into Sunday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jun 14, 3:27 AM CST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Sat Jun 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
427 AM CDT Sat Jun 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy fog remains across parts of the area this morning. Please
drive to conditions if you encounter fog on the road.

Chances for showers and thunderstorms continue today, along and
south of I-90, mainly across parts of southeast South Dakota,
southwest Minnesota, northwest Iowa, and far northeast Nebraska. Some
storms could be strong to severe with large hail and damaging winds
as the main hazards.

A second round of showers and storms is possible north of I-90
tonight. A few severe storms along with the potential for heavy
rainfall is possible though this potential is low at this time.
Continue to check the latest forecast for the most up to date
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An active pattern looks to bring chances for showers and storms for
Sunday through next week. While finer details remain uncertain,
continue to monitor the forecast for strong to severe storms and
heavy rain potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Plymouth

When
June 14, 4:51 PM CST to 4:53 PM CST
Where
Plymouth County, 6.18 mi NE of Kingsley
Measured
0.88 in hail
Reported by
Public
Coordinates
42.640, -95.880

Hail from pea to nickel size covered the ground.

Hail, Cherokee

When
June 14, 4:53 PM CST to 4:54 PM CST
Where
Cherokee County, 2.03 mi W of Fielding
Measured
0.88 in hail
Reported by
Public
Coordinates
42.670, -95.840

There was a brief period of pea to nickel size hail.

Hail, Plymouth

When
June 14, 4:55 PM CST to 4:58 PM CST
Where
Plymouth County, 0.51 mi E of Le Mars
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.780, -96.160

During the mainly pea to less than dime size hail, there were infrequent larger stones from quarter to half-dollar size.

Hail, Plymouth

When
June 14, 4:56 PM CST to 5:06 PM CST
Where
Plymouth County, 1.47 mi NNE of Le Mars
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -96.160

Significant damage occurred to campers at the Willow Creek Campground from wind-driven hail. Hail lasted for around 10 minutes.

Hail, Plymouth

When
June 14, 5:00 PM CST to 5:08 PM CST
Where
Plymouth County, 2.31 mi NNE of Le Mars
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -96.150

Hail up to quarter size was observed at the golf course.

Hail, Sioux

When
June 14, 6:20 PM CST to 6:30 PM CST
Where
Sioux County, 0.51 mi W of Hawarden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.000, -96.480

Hail was accompanied by heavy rain and strong winds.

Thunderstorm Wind, Woodbury

When
June 14, 7:58 PM CST to 8:02 PM CST
Where
Woodbury County, 0.51 mi E of Pierson
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
42.550, -95.870

Thunderstorm winds took down several large trees, some on top of vehicles.

Thunderstorm Wind, Woodbury

When
June 14, 8:22 PM CST to 8:25 PM CST
Where
Woodbury County, 3.06 mi W of Correctionville
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
42.480, -95.860

Winds were measured by a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278342, 1278343, 1278344, 1278345, 1278346, 1278348, 1278350, 1278349.